Alert archive / Nevada / Freeze Warnings in 2021

Freeze Warning 1, NWS Las Vegas, NV

September 29, 2021Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this freeze warning at Sep 29, 2021, 1:50 AM PDT for Esmeralda County, Nye County, Nevada. It took effect at Sep 30, 2021, 3:00 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2021, 1:50 AM PDT (08:50 UTC)
In effect from
Sep 30, 2021, 3:00 AM PDT
Expired
Sep 30, 2021, 8:00 AM PDT
In force
5 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Nye County, NV

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2543 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WWUS75 KVEF 290850
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
150 AM PDT Wed Sep 29 2021

NVZ014-292200-
/O.NEW.KVEF.FZ.W.0001.210930T1000Z-210930T1500Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
150 AM PDT Wed Sep 29 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY...

* WHAT...First sub-freezing temperatures of the season expected
  across parts of Esmeralda and central Nye County tonight.
  Highest probability of reaching freezing will be within the Fish
  Lake Valley of western Esmeralda County where low temperatures
  will range from 28 to 32 degrees. 

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 3 AM to 8 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
616 
WWUS75 KVEF 292101
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
201 PM PDT Wed Sep 29 2021

NVZ014-301000-
/O.CON.KVEF.FZ.W.0001.210930T1000Z-210930T1500Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
201 PM PDT Wed Sep 29 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
THURSDAY...

* WHAT...First sub-freezing temperatures of the season expected
  across parts of Esmeralda and central Nye County early Thursday
  morning. Highest probability of reaching freezing will be 
  within the Fish Lake Valley of western Esmeralda County where 
  low temperatures will range from 28 to 32 degrees.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 3 AM to 8 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
706 
WWUS75 KVEF 300926
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
226 AM PDT Thu Sep 30 2021

NVZ014-301500-
/O.CON.KVEF.FZ.W.0001.210930T1000Z-210930T1500Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
226 AM PDT Thu Sep 30 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...First sub-freezing temperatures of the season expected
  across parts of Esmeralda and central Nye counties early 
  Thursday morning. Highest probability of reaching freezing will 
  be within the Fish Lake Valley of western Esmeralda County where
  low temperatures will range from 28 to 32 degrees.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 3 AM to 8 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation, and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
702 
WWUS75 KVEF 301449
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
749 AM PDT Thu Sep 30 2021

NVZ014-301600-
/O.EXP.KVEF.FZ.W.0001.000000T0000Z-210930T1500Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
749 AM PDT Thu Sep 30 2021

...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...

Temperatures will climb above freezing in the valleys of Esmeralda
County after 8 AM and the freeze warning will be allowed to
expire.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this freeze warning went out at Sep 29, 1:29 AM PDT, 21 minutes earlier.

Area forecast discussion, Sep 29, 1:29 AM PDT, 21 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
129 AM PDT Wed Sep 29 2021

.SYNOPSIS...Temperatures will be below normal today and Thursday
following the passage of a cold front. There remains a slight chance
for showers or thunderstorms across parts of northwest Arizona
today. A change in the wind direction should help improve air
quality. Warmer temperatures will occur through early next week.
&&

.SHORT TERM...Through Thursday night.

Water vapor shows shortwave clearing southern Nevada early this
morning. Thunderstorms ahead of this feature have exited northern
Mohave County while radar shows a few lingering light rain showers
over Lincoln County. Cool air aloft and additional energy digging
down backside of trough through southern California should be enough
to support a slight chance of showers or thunderstorms across far
eastern Mohave County later today.

The cold front is currently moving through Las Vegas and forecast to
continue south through the remainder of the Mojave Desert today.
High temperatures will be some 5-10 degrees below normal today and
Thursday. Am issuing a Freeze Warning for the first of the season in
Esmeralda and central Nye Counties tonight. NBM shows >80% chance of
freezing temperatures within the Fish Lake Valley of Esmeralda
County. This is about on schedule as Dyer typically hits their first
freeze in late September.

Counting on the wind shift to clear out smoke and haze from the
area.

.LONG TERM...Friday through Tuesday.

High pressure ridge will begin to build back across the west Friday
and through the weekend. This will result in a gradual warming trend
along with dry conditions, with afternoon highs creeping back to
near or slightly above seasonal normals by Sunday. Thereafter,
forecast confidence decreases as weak low pressure somewhere off the
SoCal coast may begin to lift towards the Southwestern US sometime
in the early or middle part of next week. Not expecting major
impacts with this low, though it may spawn some light shower
activity across Northwest Arizona or the Great Basin depending on
its final trajectory. Temperatures are likely to remain near or
slightly above average through early next week.
&&

.AVIATION...For McCarran...Gusty northwest winds are expected to
continue through the morning and much of the afternoon with speeds
between 15 and 20 kts, though, isolated gusts between 25 and 30 kts
are possible. The prevailing wind direction will be northwest, but
there will be directional variability between 330 and 040 through
the afternoon hours as northeast gusts set up east of the Las Vegas
Valley. Gusts will fall off after sunset, but breezy northerly winds
will persist overnight and into Thursday. FEW-SCT high clouds
expected this morning as a cold front passes through the region.

For the rest of southern Nevada, northwest Arizona and southeast
California...North-northwest winds will continue to enhance across
southern Nevada through the early-morning hours as a cold front
passes through the region. Gusts between 15 and 20 kts expected,
though isolated gusts to 30 kts are possible. Gusts will fall off
after sunset before returning Thursday morning. FEW-SCT high clouds
expected through the morning and early-afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
LONG TERM...Outer
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Freeze Warnings in Nevada, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.